Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 165, NWS Wichita, KS

June 22, 2017Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 22, 2017, 9:15 PM CDT for Barton County, Russell County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 9:15 PM CDT (02:15 UTC)
Expired
Jun 22, 2017, 9:54 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 9:41 PM CDTHAIL 13 W Galatia, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1734 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS53 KICT 230215
SVRICT
KSC009-167-230315-
/O.NEW.KICT.SV.W.0165.170623T0215Z-170623T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
915 PM CDT THU JUN 22 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 1015 PM CDT

* At 915 PM CDT, a severe thunderstorm was located near Pfeifer,
  moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Milberger, Bunker Hill, Galatia and Susank. 

This includes Interstate 70 between Mile Markers 190 and 197.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 9904 3889 9863 3863 9855 3858 9903
      3870 9903 3870 9904
TIME...MOT...LOC 0215Z 257DEG 19KT 3868 9912 

HAIL...1.50IN
WIND...60MPH
 
$$

ES
3 follow-up statements
289 
WWUS53 KICT 230232
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
932 PM CDT THU JUN 22 2017

KSC009-167-230315-
/O.CON.KICT.SV.W.0165.000000T0000Z-170623T0315Z/
Russell KS-Barton KS-
932 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHERN RUSSELL AND NORTHERN BARTON COUNTIES...

At 931 PM CDT, a severe thunderstorm was located 6 miles southwest of
Milberger, or 8 miles north of Otis, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Milberger, Bunker Hill, Galatia and Susank. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People 
outside should move to a shelter inside a strong building and away 
from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3879 9904 3889 9863 3863 9855 3858 9903
      3870 9903 3870 9904
TIME...MOT...LOC 0231Z 283DEG 19KT 3865 9901 

HAIL...1.50IN
WIND...60MPH
 
$$

ES
767 
WWUS53 KICT 230245
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
945 PM CDT THU JUN 22 2017

KSC167-230254-
/O.CAN.KICT.SV.W.0165.000000T0000Z-170623T0315Z/
Russell KS-
945 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RUSSELL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3870 9903 3870 9857 3863 9855 3858 9903
TIME...MOT...LOC 0244Z 295DEG 12KT 3862 9897 

$$

KSC009-230315-
/O.CON.KICT.SV.W.0165.000000T0000Z-170623T0315Z/
Barton KS-
945 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN BARTON COUNTY...

At 944 PM CDT, a severe thunderstorm was located 7 miles northeast of
Otis, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Galatia and Susank. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3870 9903 3870 9857 3863 9855 3858 9903
TIME...MOT...LOC 0244Z 295DEG 12KT 3862 9897 

HAIL...1.00IN
WIND...60MPH
 
$$

ES
217 
WWUS53 KICT 230254
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
954 PM CDT THU JUN 22 2017

KSC009-230303-
/O.CAN.KICT.SV.W.0165.000000T0000Z-170623T0315Z/
Barton KS-
954 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.

LAT...LON 3870 9903 3870 9857 3863 9855 3858 9903
TIME...MOT...LOC 0251Z 257DEG 19KT 3863 9891 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:58 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 22, 7:58 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
758 PM CDT Thu Jun 22 2017

.UPDATE...
Issued at 755 PM CDT Thu Jun 22 2017

Updated to tweak pops down a bit for tonight.

Confidence is decreasing on how much activity we will see along
the front in our forecast area. Feel that the development of
storms out west were aided by upslope processes, given they
developed even with decent capping. Feel our best chance for
storms tonight will be if this activity can make it into the
western fringes of our forecast area. Given how the storms out
near KDDC are behaving, confidence is low if they will be able to
hold together as they track east.

&&

.SHORT TERM...(This evening through Monday)
Issued at 319 PM CDT Thu Jun 22 2017

Low level moisture and an unstable airmass will again
be located across northern KS and srn Nebraska this afternoon. To
the south of the moisture a warm elevated mixed layer remains across
much of Central KS. Expect a vigorous cold front currently located
across central Nebraska to continue to push south late this
afternoon into this evening. With the strong cap in place south of
the front, think shower and thunderstorm chances in central KS will
be delayed until convergence associated with the cold front pushes
into central KS after 00z and possibly as late as 02z.

As the front pushes in, convergence and mid level lift is expected
to lead to a more widespread showers/thunderstorm chance for late
this evening, as the front makes steady progress south across
central KS into south central KS. Could see a little more widespread
strong/severe weather chance for late this evening, as the GFS shows
higher bulk shear values around 40 kts and Mlcape values of 1500-
2000 j/kg.

Could see some the showers and thunderstorms linger well into Fri
morning, as the front pushes into south central and southeast KS.

Will also have to keep an eye on remnant moisture from TS Cindy
lifting north, possibly into SE KS late tonight.  Increased moisture
and instability may lead to more efficient showers and storms in SE
KS.

Fri-Fri night: A little more uncertainty on how the rest of Fri will
play out, but think the cold front will push into OK during the
morning hours on Fri. Models suggest post frontal showers will
linger across most of srn KS for a good portion of the day on Fri as
the mid level baroclinic zone lingers across the area. Canadian high
pressure will begin to build into the plains, as the front pushes
south, so expect a cloudy cool day for Fri.

Sat-Mon: Cooler drier air looks to push into the area for the
weekend, with the cold front pushing well south of the area. If the
ECMWF plays out, the cold front may push all the way into the Gulf
coast states. Canadian high pressure looks to build into the plains,
with cooler and drier air pushing south across the forecast area.
This will lead to min temps dropping into the middle 50s with max
temps on Sun in the upper 70s.  Some uncertainty on how Sat and Sun
will play out, as the both the GFS and ECMWF both suggest some mid
level moisture will try to sneak back into wrn KS, which may lead to
a chance for off-and-on morning showers and perhaps a few
thunderstorms by late Sat or early Sun. Could even see some storms
come off the high plains in the upslope flow regime. Consensus pops
seem a little overdone, as mid level moisture return may not be as
fast as the models suggest.

.LONG TERM...(Tuesday through Thursday)
Issued at 319 PM CDT Thu Jun 22 2017

The warming trend and south winds will return by Tuesday, as the
broad Great Lakes trough starts moving east. High temperatures by
Wed-Thu should be in the upper 80s to 90s most areas, along with
increasing dewpoints/humidity and stout/gusty south winds.
Additionally, the overall pattern advertised by the medium range
model consensus should support periodic thunderstorm chances
somewhere across the region Tuesday evening through at least
Friday night, mainly during the evening- nighttime hours. Exact
placement and timing of these various thunderstorm chances remains
highly uncertain this far out.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu Jun 22 2017

Aviation concern will be shower/storm chances tonight.

Strong cold front currently stretches from southeast Nebraska to
north of KRSL and to near KGCK, and is continuing to slowly push
south. Very warm mid level temps are keeping convection from
developing over north central KS while a few storms developed over
western KS, possibly aided by upslope processes. So confidence is
very low with storms affecting our forecast area this evening
along the front. The more likely scenario might be for some iso-
sct shower/storm activity behind the front as some mid level warm
advection persists. Should see ceilings lower behind the front as
cooler air filters-in, but confidence is high we are not looking
at IFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  83  59  83 /  20  30  10   0
Hutchinson      68  81  57  82 /  30  30   0   0
Newton          68  81  58  81 /  30  30   0   0
ElDorado        68  81  57  81 /  20  30   0   0
Winfield-KWLD   70  83  59  82 /  20  30  10   0
Russell         64  80  55  81 /  40  30   0  10
Great Bend      65  80  56  81 /  30  40   0  10
Salina          67  82  57  83 /  30  30   0  10
McPherson       67  81  56  82 /  30  30   0   0
Coffeyville     70  84  58  82 /  10  30  10   0
Chanute         70  82  57  81 /  20  30   0   0
Iola            70  82  57  81 /  30  30   0   0
Parsons-KPPF    71  83  59  82 /  20  30   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RBL
SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RBL
Hazardous weather outlook, Jun 22, 4:48 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
448 PM CDT Thu Jun 22 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
448 PM CDT Thu Jun 22 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible this evening
across portions of central Kansas. The strongest activity will be
capable of quarter size hail, 60 to 70 mph winds and locally heavy
rain. The thunderstorm activity may reach into southern Kansas
late in the evening and overnight, but should be below severe
levels.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few more rounds of showers and perhaps a few thunderstorms should
impact the region Friday. Strong or severe storms are not expected.

Periodic thunderstorm chances are expected to impact the region
Tuesday evening through late next week, mainly during the evening
and overnight hours. Strong to marginally severe storms appear
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

ADK/Ketcham

In the hours before

Special weather statement, Jun 22, 9:01 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
901 PM CDT THU JUN 22 2017

KSZ032-047-230245-
Russell KS-Barton KS-
901 PM CDT THU JUN 22 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...
  Northwestern Barton County in central Kansas...

* Until 945 PM CDT

* At 858 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Schoenchen...moving east at 30
  mph.

Hail up to the size of nickels and 50 to 55 mph winds are possible
with this storm.

* Locations impacted include...
  Russell, Gorham, Milberger and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3889 9904 3898 9876 3872 9866 3865 9903
      3870 9903 3870 9904
TIME...MOT...LOC 0159Z 251DEG 28KT 3872 9926

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:01 PM CDTSpecial Weather StatementICTRussell44 min
Jun 22, 11:29 PM CDTSpecial Weather StatementICTRussell31 min
Jun 23, 1:00 AM CDTSpecial Weather StatementICTRice30 min
Jun 23, 1:14 AM CDTSpecial Weather StatementICTMcPherson, Saline31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.